Alert archive / Mississippi / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 217, NWS Jackson, MS

May 21, 2013Grenada County, Leflore County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 21, 2013, 8:12 PM CDT for Grenada County, Leflore County, Mississippi. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 21, 2013, 8:12 PM CDT (01:12 UTC)
Expired
May 21, 2013, 8:45 PM CDT
In force
33 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

Counties Grenada County, MS, Leflore County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 154 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 3:00 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 1.2 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2013-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2013-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-554 J/kg
Mixed-layer LCL
1175 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:54 PM CDT, 4 hours 18 minutes earlier.

Area forecast discussion, May 21, 3:54 PM CDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
354 PM CDT TUE MAY 21 2013

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...THE THREAT FOR STRONG
TO SEVERE THUNDERSTORMS WILL EXIST TONIGHT...MAINLY OVER THE
NORTHWEST HALF OF THE AREA AS A SHORTWAVE WILL CONTINUE TO MOVE EAST
AND ACROSS OUR CWA INTO WEDNESDAY MORNING. THE MAIN FORCING
ASSOCIATED WITH THE SHORTWAVE TROUGH WILL ARRIVE IN OUR NORTHWEST
AFTER MIDNIGHT. OVERALL INSTABILITY WILL BE LESS WITH THE LOSS OF
DAYTIME HEATING THIS EVENING...BUT LOW LEVEL FLOW WILL BE ON THE
INCREASE. LARGE HAIL...DAMAGING WINDS...AND A FEW TORNADOES WILL BE
POSSIBLE TONIGHT. THIS POTENTIAL WILL BE GREATEST IN SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND IN THE FAR NORTHWEST DELTA LATE
THIS EVENING TO EARLY WEDNESDAY MORNING. THE SHORTWAVE IS EXPECTED
TO BE EAST OF OUR CWA BY WEDNESDAY AFTERNOON. IN ITS WAKE DRIER AIR
AND SUBSIDENCE WILL SPREAD OVER OUR CWA FROM THE WEST. CONDITIONS
WILL BE LESS FAVORABLE FOR SEVERE STORMS WEDNESDAY. HOWEVER...A FEW
STRONG STORMS WILL BE HARD TO RULE OUT WEDNESDAY AFTERNOON IN THE
SOUTHEAST.

FOR THURSDAY...GENERALLY QUIET CONDITIONS WILL EXIST AS UPPER
RIDGING IS SITUATED OVER THE MS RIVER VALLEY. TO THE EAST OF THE
RIDGE AXIS WILL BE A DECENT TROUGH WHICH WILL HELP PUSH A COOL FRONT
INTO AND POSSIBLY THROUGH THE REGION. THERE WILL LIKELY BE SOME SORT
OF STALLED BOUNDARY NEAR THE CWA...BUT A BETTER PUSH OF COOLER AIR
WILL MAKE A RUN AT THE REGION THANKS TO THE DEVELOPING TROUGH AXIS TO
OUR EAST. /27/CME/

.LONG TERM...FRIDAY THROUGH TUESDAY...BELOW AVG CONDITIONS LOOK TO
EXIST FOR THE WEEKEND (FRI-SUN) WITH MODERATING CONDITIONS FOR EARLY
NEXT WEEK. THE GFS KEEPS THE REGION DRY THROUGH THIS TIME...BUT BY
THE LATTER HALF OF THE WEEKEND...A NW FLOW REGIME WILL BE IN PLACE
AND WHILE THAT OFTEN BRINGS US THE NICE/PLEASANT WEATHER...IT CAN
ALSO BRING SURPRISES THIS TIME OF YEAR IN THE FORM OF SHRA/TSRA. AT
THIS TIME...WILL FOLLOW THE GFS AND KEEP THE AREA DRY/PRECIP FREE.
/CME/

&&

.AVIATION...VFR CONDITIONS WILL BE IN PLACE THIS AFTERNOON WITH
ISOLATED SHWRS. A FEW TSTMS...POTENTIALLY SEVERE WITH DAMAGING WINDS
AND LARGE HAIL...WILL DEVELOP OVER THE DELTA REGION. CONDITIONS WILL
DETERIORATE TO MVFR CIGS...LCL IFR CIGS/VSBYS...FROM THE NW DURING
THE EVENING AS A WEATHER DISTURBANCE APPROACHES THE REGION AND
COVERAGE OF SHWRS AND TSTMS INCREASES. SEVERE TSTMS WILL BE POSSIBLE
IN THE DELTA INTO NCNTRL MS THIS EVENING WITH THE POTENTIAL FOR
LARGE HAIL AND DAMAGING WINDS ALONG WITH A FEW TORNADOES. THE RISK
FOR STRONG TO SEVERE STORMS WITH LARGE HAIL AND DAMAGING WIND WILL
EXTEND ACROSS AREAS ALONG AND NW OF THE NATCHEZ TRACE BY SUNRISE
WEDNESDAY. FOR LOCATIONS TO THE EAST AND SOUTH OF THE TRACE AREAS OF
MVFR/IFR CIGS/VSBYS WILL DEVELOP AFTER 07Z WITH ISOLATED SHWRS/TSTMS
DEVELOPING BY SUNRISE.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       69  85  61  90 /  53  48   9   6
MERIDIAN      65  85  60  90 /  30  43  22   5
VICKSBURG     70  86  59  89 /  72  43   5   5
HATTIESBURG   68  87  67  90 /  17  40  17  10
NATCHEZ       70  86  64  88 /  61  49  10  15
GREENVILLE    68  85  61  88 /  93  34   3   3
GREENWOOD     69  84  58  87 /  75  43   4   5

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

27/CME
Hazardous weather outlook, May 21, 3:00 PM CDT, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT TUE MAY 21 2013

ARZ074-075-LAZ007>009-015-016-023-MSZ018-019-025-034-035-040-041-
222000-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-BOLIVAR-SUNFLOWER-LEFLORE-WASHINGTON-
HUMPHREYS-ISSAQUENA-SHARKEY-
300 PM CDT TUE MAY 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST ARKANSAS...
PORTIONS OF NORTHEAST LOUISIANA AND CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND WEDNESDAY

A LINE OF SEVERE STORMS WILL DEVELOP AHEAD OF A COLD FRONT AND MOVE
ACROSS THE ARKLAMISS DELTA REGION THIS EVENING...PRIMARILY IN THE 7 PM
TO MIDNIGHT TIME FRAME. DAMAGING WIND GUSTS OF 60 TO 70 MPH AND LARGE
HAIL ARE EXPECTED ALONG WITH THE POSSIBILITY FOR A FEW TORNADOES.

IN ADDITION...PERIODS OF HEAVY RAINFALL WILL BE POSSIBLE AND THIS MAY
CAUSE PONDING OF WATER ON ROADWAYS AND IN POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM
SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT
PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE
NECESSARY THIS EVENING.

LAZ024>026-MSZ026>033-036>038-042>045-047>050-053-054-059>061-
222000-
CATAHOULA-TENSAS-CONCORDIA-GRENADA-CARROLL-MONTGOMERY-WEBSTER-
CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-HOLMES-ATTALA-WINSTON-YAZOO-
MADISON MS-LEAKE-NESHOBA-WARREN-HINDS-RANKIN-SCOTT-CLAIBORNE-
COPIAH-JEFFERSON-ADAMS-FRANKLIN MS-
300 PM CDT TUE MAY 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

A LINE OF STRONG TO SEVERE STORMS WILL DEVELOP AHEAD OF A COLD FRONT
AND MOVE INTO CENTRAL MISSISSIPPI LATE THIS EVENING AND OVERNIGHT...
PRIMARILY IN THE 9 PM TO 2 AM TIME FRAME. DAMAGING WIND GUSTS OF 50
TO 60 MPH AND HAIL ARE EXPECTED...AND A COUPLE OF TORNADOES CANNOT BE
RULED OUT. IN ADDITION...PERIODS OF HEAVY RAINFALL WILL BE POSSIBLE
AND THIS MAY CAUSE PONDING OF WATER ON ROADWAYS AND IN POOR DRAINAGE
AREAS.

STRONG STORMS MAY REDEVELOP WEDNESDAY AHEAD OF THE COLD FRONT. THE MOST
INTENSE STORMS ARE EXPECTED TO BE CAPABLE OF WIND GUSTS TO 50 MPH AS
WELL AS SOME SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

.SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM
SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT
PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE
NECESSARY TONIGHT.

MSZ039-046-051-052-055>058-062>066-072>074-222000-
NOXUBEE-KEMPER-NEWTON-LAUDERDALE-SIMPSON-SMITH-JASPER-CLARKE-
LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-
FORREST-
300 PM CDT TUE MAY 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN AND SOUTH CENTRAL
MISSISSIPPI.

.DAY ONE...TONIGHT AND WEDNESDAY

STRONG STORMS ARE POSSIBLE WEDNESDAY AS A DISTURBANCE SWINGS ACROSS
THE REGION. THE MOST INTENSE STORMS ARE EXPECTED TO BE CAPABLE OF
WIND GUSTS TO 50 MPH AS WELL AS SMALL HAIL. FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES AND LOCALLY HEAVY DOWNPOURS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM
SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT
PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT
ANTICIPATED.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

EC

In the hours before

Special weather statement, May 21, 5:39 PM CDT, 2 hours 33 minutes before
ARZ075-212310-
CHICOT AR-
539 PM CDT TUE MAY 21 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
539 PM CDT TUE MAY 21 2013

...STRONG THUNDERSTORM AFFECTING NORTHERN CHICOT COUNTY...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
45 MPH WIND GUSTS WAS LOCATED 6 MILES SOUTH OF DERMOTT AT 538 PM
CDT...MOVING NORTHEAST AT 30 MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN NORTHWESTERN CHICOT COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3357 9135 3352 9132 3352 9126 3356 9125
      3357 9124 3352 9121 3335 9137 3341 9146
      3357 9146 3357 9144
TIME...MOT...LOC 2238Z 215DEG 27KT 3347 9139

BYB
Special weather statement, May 21, 6:35 PM CDT, 1 hour 37 minutes before
MSZ018-019-212355-
SUNFLOWER MS-BOLIVAR MS-
635 PM CDT TUE MAY 21 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
635 PM CDT TUE MAY 21 2013

...STRONG STORM OVER EASTERN BOLIVAR COUNTY...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED OVER BOYLE AT 635 PM CDT...MOVING
NORTHEAST AT 25 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO LIKELY WITH THIS STORM.

PEOPLE IN EAST CENTRAL BOLIVAR AND NORTH CENTRAL SUNFLOWER COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3394 9067 3381 9048 3361 9074 3369 9086
TIME...MOT...LOC 2335Z 219DEG 21KT 3371 9074

EEC
Special weather statement, May 21, 7:12 PM CDT, 1 hour before
MSZ018-019-034-220040-
WASHINGTON MS-SUNFLOWER MS-BOLIVAR MS-
712 PM CDT TUE MAY 21 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
712 PM CDT TUE MAY 21 2013

...STRONG THUNDERSTORM MOVING ACROSS HIGHWAY 82 IN NORTHEAST
WASHINGTON COUNTY...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED 4 MILES NORTHWEST OF HOLLY RIDGE
AT 712 PM CDT...MOVING NORTHEAST AT 30 MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN SOUTHEASTERN BOLIVAR...CENTRAL SUNFLOWER AND NORTHEASTERN
WASHINGTON COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3367 9045 3362 9045 3337 9080 3350 9095
      3381 9060
TIME...MOT...LOC 0012Z 226DEG 26KT 3350 9079

BYB
Special weather statement, May 21, 7:15 PM CDT, 57 minutes before
MSZ025-220045-
LEFLORE MS-
715 PM CDT TUE MAY 21 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
715 PM CDT TUE MAY 21 2013

...STRONG STORM IN FAR NORTHERN LEFLORE COUNTY...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED 8 MILES WEST OF SUNNYSIDE AT 716
PM CDT...MOVING NORTHEAST AT 30 MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN NORTHWESTERN LEFLORE COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3379 9017 3375 9019 3375 9023 3376 9026
      3374 9030 3372 9031 3369 9029 3361 9044
      3362 9045 3382 9045 3382 9020
TIME...MOT...LOC 0016Z 231DEG 24KT 3374 9041

BYB
Special weather statement, May 21, 7:50 PM CDT, 22 minutes before
MSZ019-025>027-220120-
SUNFLOWER MS-LEFLORE MS-GRENADA MS-CARROLL MS-
750 PM CDT TUE MAY 21 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
750 PM CDT TUE MAY 21 2013

...STRONG STORM CROSSING NORTHERN LEFLORE COUNTY...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 9 MILES WEST OF SUNNYSIDE AT 750 PM
CDT...MOVING NORTHEAST AT 25 MPH.

PEOPLE IN NORTHERN LEFLORE AND WESTERN GRENADA COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3379 8975 3355 9045 3372 9054 3382 9031
      3382 9020 3379 9017 3376 9019 3374 9030
      3371 9030 3370 9027 3374 9024 3373 9014
      3382 9013 3383 8994 3390 8992 3390 8981
TIME...MOT...LOC 0050Z 243DEG 22KT 3366 9043

EEC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:12 PM CDTSpecial Weather StatementJANSunflower28 min
May 21, 7:15 PM CDTSpecial Weather StatementJANLeflore30 min
May 21, 7:50 PM CDTSpecial Weather StatementJANLeflore30 min
May 21, 8:39 PM CDTSpecial Weather StatementJANBolivar61 min
May 21, 8:43 PM CDTSevere Thunderstorm WarningJANGrenada62 min
May 21, 9:33 PM CDTSpecial Weather StatementJANLeflore, Sunflower, Washington62 min
May 21, 9:42 PM CDTSevere Thunderstorm WarningJANHumphreys, Issaquena, Sharkey, Sunflower, Washington63 min
May 21, 10:01 PM CDTSevere Thunderstorm WarningJANIssaquena, Sharkey, Warren59 min
May 21, 10:03 PM CDTSevere Thunderstorm WarningJANCarroll, Grenada, Leflore57 min
May 21, 10:15 PM CDTSevere Thunderstorm WarningJANCarroll, Holmes, Leflore60 min
May 21, 10:44 PM CDTSevere Thunderstorm WarningJANClaiborne, Hinds, Madison, Warren, Yazoo61 min
May 21, 10:47 PM CDTSevere Thunderstorm WarningJANGrenada, Montgomery43 min
May 21, 11:07 PM CDTSpecial Weather StatementJANYazoo33 min
May 21, 11:09 PM CDTSevere Thunderstorm WarningJANAttala, Choctaw, Montgomery36 min
May 21, 11:12 PM CDTSevere Thunderstorm WarningJANCopiah, Hinds63 min
May 21, 11:17 PM CDTSevere Thunderstorm WarningJANMadison, Yazoo43 min
May 21, 11:20 PM CDTSevere Thunderstorm WarningJANWebster55 min
May 21, 11:35 PM CDTSevere Thunderstorm WarningJANRankin, Simpson70 min
May 21, 11:42 PM CDTSevere Thunderstorm WarningJANAttala, Choctaw, Montgomery, Winston48 min
May 21, 11:55 PM CDTSevere Thunderstorm WarningJANLeake, Scott50 min
May 22, 12:05 AM CDTSevere Thunderstorm WarningJANClay, Oktibbeha55 min
May 22, 12:16 AM CDTSevere Thunderstorm WarningJANWinston44 min
May 22, 12:25 AM CDTWind AdvisoryJANBolivar, Humphreys, Issaquena, Leflore, Sharkey, Sunflower and 1 more3 hr
May 22, 12:55 AM CDTSevere Thunderstorm WarningJANClay, Lowndes, Noxubee, Oktibbeha65 min
May 21, 8:16 PM CDTSevere Thunderstorm WarningJANMorehouse59 min
May 21, 9:06 PM CDTSevere Thunderstorm WarningJANFranklin, Morehouse, Richland, West Carroll69 min
May 21, 9:29 PM CDTSevere Thunderstorm WarningJANCatahoula61 min
May 21, 10:34 PM CDTSpecial Weather StatementJANCatahoula, Concordia41 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.